Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 361, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2016, 6:55 PM MDT for Cheyenne County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 6:55 PM MDT (00:55 UTC)
- Expired
- Jul 17, 2016, 7:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2716 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
132
WUUS53 KGLD 180055
SVRGLD
COC017-180145-
/O.NEW.KGLD.SV.W.0361.160718T0055Z-160718T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 745 PM MDT
* AT 654 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
HASWELL...OR 42 MILES NORTHEAST OF NORTH LA JUNTA...MOVING NORTH AT
15 MPH.
HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 10317 3869 10316 3878 10316 3873 10291
3861 10297 3861 10317
TIME...MOT...LOC 0054Z 195DEG 13KT 3852 10317
HAIL...2.00IN
WIND...70MPH
$$
BULLER1 follow-up statement
929
WWUS53 KGLD 180124
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT SUN JUL 17 2016
COC017-180145-
/O.CON.KGLD.SV.W.0361.000000T0000Z-160718T0145Z/
CHEYENNE CO-
724 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 724 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
KIT CARSON...OR 38 MILES SOUTH OF FLAGLER...MOVING NORTH AT 20 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3878 10314 3873 10291 3863 10296 3863 10307
3864 10315 3871 10315 3871 10314
TIME...MOT...LOC 0124Z 199DEG 18KT 3873 10309
HAIL...2.50IN
WIND...70MPH
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:15 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 17, 5:15 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT SUN JUL 17 2016 .SHORT TERM...(This afternoon through Monday) Issued at 1155 AM MDT Sun Jul 17 2016 Weak cold front is just about through the forecast area at midday and will continue moving slowly south. North-northeast winds behind front will keep a flow of slightly cooler but continued moist air across the region. By mid-afternoon, thunderstorms will begin developing along the front range in Colorado as heating and upslope flow continue. Mean winds for storm movement are only around 15 kts so it will take until this evening for any storms to move into western KS/NE if they survive the journey. Later tonight the frontal system currently settling south of the area will begin to work its way back north. As it does there is some potential for thunderstorms to develop along the front at the leading edge of the strongly veered low level jet. Will mention a slight chance for thunder overnight. If enough low level lift can develop to push parcels up to around 650 mb, CINH will be overcome and parcels will be able to tap into the existing elevated CAPE. Monday afternoon, thunderstorms are expected to redevelop over the NW portion of the CWA along the front and ahead of a short wave trough rotating around the western periphery of the upper high. These thunderstorms will mainly impact the NW 1/3 to half of the forecast area later tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 226 PM MDT Sun Jul 17 2016 Monday Night: Increasing forcing associated with shortwave trough rotating around NW periphery of mid level ridge will interact with frontal zone and good moisture advection in our northwest. This should result in increasing thunderstorm chances. Main CAPE axis may remain just to our north, but there should be enough instability in the evening to support severe thunderstorms will a few more organized cells or clusters in region of better shear (again possibly just to our north). This will be highly dependent on how far warm front is by Monday afternoon. High resolution guidance is favoring a complex developing in east-northeast Colorado tracking across the northern part of our CWA. PoPs were adjusted to account for latest model trends with high chance in our far northwest. Tuesday-Wednesday night: Amplified 600 dm ridge will be dominant feature during these periods with very hot temperatures and predominantly dry conditions. With monsoonal flow in the Rockies it is possible for mean flow to carry isolated thunderstorm activity into our far west/northwest during the afternoon and evening periods. Other local development (if CAP were to weaken) would also be limited to region near lee trough in our Colorado counties during similar time frames (afternoon/evening). Thursday-Sunday: Ridge begins to flatted out as a series of shortwave troughs move through the mean flow along the US/Canada border, with strongest trough (and associated cold front) Friday- Saturday. Forcing begins to increase during these periods and height falls should allow for both slightly cooler temperatures and increasing thunderstorm chances. Timing and coverage are still in question during these periods due to inconsistencies in guidance, so PoPs were limited to slight chance category for now. Unfortunately, despite a weak cold front moving over or near the region we will remain above normal with the "coolest" days on Saturday and Sunday (mid 90s). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 511 PM MDT Sun Jul 17 2016 Isolated thunderstorms in eastern Colorado have at least a chance of making it all the way into northwest Kansas this evening. However, given the limited coverage and loss of surface heating after sunset chances of directly impacting either terminal appears slim so will not mention in the TAFs. The other concern will be the development of low clouds/fog overnight in the post frontal upslope regime which is now entrenched across the area. Best chance for flight category restrictions will be at KMCK around sunrise...but KGLD may also see restrictions. After the low clouds and fog burn off Monday morning, VFR conditions will return and continue through the remainder of the day. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...DR AVIATION...024
Hazardous weather outlook, Jul 17, 6:00 PM MDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MDT SUN JUL 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190000- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 600 PM MDT SUN JUL 17 2016 /700 PM CDT SUN JUL 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... AN ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGH MIDNIGHT IN NORTHEAST COLORADO AND EXTREME NORTHWEST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. PATCHY FOG WILL DEVELOP OVERNIGHT ALONG AND NORTH OF INTERSTATE 70. VISIBILITY COULD BE REDUCED TO LESS THAN 1 MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PATCHY FOG WILL CONTINUE EARLY MONDAY MORNING ALONG AND NORTH OF INTERSTATE 70. VISIBILITY COULD BE REDUCED TO LESS THAN 1 MILE AT TIMES. MONDAY AND TUESDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING NORTH OF A CHEYENNE WELLS TO COLBY AND NORTON LINE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 45 min |
| Jul 17, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 46 min |
| Jul 17, 8:48 PM MDT | Special Weather Statement | GLD | Yuma | 42 min |
| Jul 17, 9:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 43 min |
| Jul 17, 9:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.